Alert archive / New Mexico / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 90, NWS Albuquerque, NM

August 26, 2006Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 26, 2006, 6:46 PM MDT for Roosevelt County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2006, 6:46 PM MDT (00:46 UTC)
Expired
Aug 26, 2006, 7:30 PM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 69 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2006-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2006-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:52 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 26, 2:52 PM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT SAT AUG 26 2006

.DISCUSSION...ACTIVE CONVECTION WELL UNDERWAY BROADLY ACROSS THE
STATE...WITH USUAL ENHANCEMENTS OVER THE CENTRAL MOUNTAINS AND
EAST TO THE NORTHEAST PLAINS. PRECIPITABLE WATER HAS DECREASED
SOMEWHAT PER 12Z ABQ SOUNDING...NOW DOWN NEAR 1 INCH...BUT SOME OF
THIS HAS BEEN A REDISTRIBUTION OF MOISTURE TO LOWER LEVELS WITH
DRYING AT UPPER LEVELS. CONSEQUENT ENHANCED INSTABILITY AND
STEEPER LAPSE RATES HAS GIVEN AFTERNOON CONVECTION AN EARLY AND
POWERFUL START.

CURRENTLY...TROUGH ALOFT DIGGING SOUTH AND SWINGING EAST WITH
CLOSED LOW OVER THE GREAT SALT LAKE AND BEST VORTICITY ADVECTION WORKING
EASTWARD TOWARD THE FOUR CORNERS. RIDGE ALOFT HANGING TOUGH FROM
WEST TEXAS EAST TO THE GEORGIA COAST...AND PROMOTING BROAD
SOUTHWEST FLOW ALOFT ACROSS NEW MEXICO. SURFACE HIGH REMAINS OVER
EASTERN COLORADO...WITH COLD FRONT STALLED OUT ALONG INTERSTATE
40. MORE VIGOROUS FRONT ASSOCIATED WITH APPROACHING TROUGH WILL PENETRATE
FROM THE WEST.

MODELS...CONSENSUS SOLUTION SHOVING MID ATMOSPHERE DRYING ACROSS
NEW MEXICO FROM NORTHWEST TO EAST OVER THE NEXT 36 HOURS...WITH
CLEARING SKIES AND TAPERING PRECIPITATION ON TAP FOR SUNDAY FROM
WEST TO EAST. HOWEVER...TROUGH ALOFT WILL SHEAR AND LIFT ON
SUNDAY...ENDING THE DRYING AND PERMITTING RETURN OF MOIST
SOUTHERLY FLOW OVER THE STATE TO BEGIN THE WORK WEEK...AND THIS
PATTERN WILL HANG IN THERE MAINLY SOUTH OF INTERSTATE 40 HEADING
TOWARD THE WEEKEND WITH LITTLE SUBSTANTIAL CHANGE TO FEATURE
PLACEMENT. PRECIPITABLE WATERS FORECAST TO RETURN ABOVE AN INCH
BROADLY THROUGH THE HEART OF THE WEEK. SOMEWHAT DRIER STORY FOR
NORTHERN NEW MEXICO WHERE REDUCED MOISTURE AVAILABILITY AND WEAKER
DYNAMICS WILL REDUCE DIURNALLY DRIVEN SHOWER COVERAGE AND INTENSITY.
SHY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  86  53  87 /  20   5   0   5
GALLUP..........................  48  83  44  84 /  10  20   0   5
GRANTS..........................  50  83  46  84 /  20  10   0  10
GLENWOOD........................  57  89  55  89 /  20  30  10  30
CHAMA...........................  43  75  41  76 /  30  10   5  20
LOS ALAMOS......................  50  78  49  80 /  30  10   5  20
RED RIVER.......................  40  67  39  68 /  40  20  10  30
TAOS............................  49  80  47  79 /  30  10  10  20
SANTA FE........................  52  81  51  77 /  30  10   5  30
SANTA FE AIRPORT................  54  84  53  80 /  30  10   5  20
ESPANOLA........................  51  86  49  84 /  30  10   5  20
ALBUQUERQUE HEIGHTS.............  64  86  61  83 /  20  10   5  20
ALBUQUERQUE VALLEY..............  58  87  57  84 /  20  10   5  20
ALBUQUERQUE FOOTHILLS...........  58  85  56  82 /  20  10   5  20
ALBUQUERQUE WEST MESA...........  59  87  59  83 /  20  10   0  20
SOCORRO.........................  57  89  55  87 /  30  20  10  30
SANDIA PARK/CEDAR CREST.........  50  77  49  73 /  20  10   5  30
MORIARTY/ESTANCIA...............  52  84  50  80 /  30  10  10  40
CARRIZOZO.......................  56  85  55  82 /  30  30  20  30
RUIDOSO.........................  51  77  51  72 /  40  40  30  40
RATON...........................  51  78  49  75 /  60  30  30  30
LAS VEGAS.......................  52  78  49  74 /  40  20  20  30
ROY.............................  56  79  56  75 /  60  40  40  30
CLAYTON.........................  57  77  56  77 /  60  40  70  20
SANTA ROSA......................  56  88  56  81 /  50  40  30  40
TUCUMCARI.......................  62  86  62  82 /  70  30  40  30
FORT SUMNER.....................  61  87  61  80 /  50  30  30  50
CLOVIS..........................  64  86  63  82 /  60  40  40  40
PORTALES........................  65  89  63  83 /  60  30  30  40
ROSWELL.........................  67  90  66  86 /  40  40  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Aug 26, 10:00 AM MDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 AM MDT SAT AUG 26 2006

UPDATED SEVERE THUNDERSTORM RISK FOR THIS AFTERNOON AND EVENING

NMZ001>021-026-271215-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1000 AM MDT SAT AUG 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

EXPECT STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING OVER FAR
NORTHERN NEW MEXICO FROM THE NORTHWEST PLATEAU EAST ACROSS THE
NORTHERN MOUNTAINS AND NORTHEAST PLAINS. THUNDERSTORMS WILL
PRODUCE LOCALLY GUSTY WINDS...HEAVY DOWNPOURS...AND AREAS OF
SMALL HAIL. HEAVY RAINS ARE ONCE AGAIN POSSIBLE OVER ALL OF
SOUTHERN...CENTRAL AND EASTERN NEW MEXICO THIS AFTERNOON INTO
TONIGHT. SOME MINOR FLOODING ALONG STREAMS...CREEKS AND ARROYOS AS
WELL AS PONDING OF WATER ON ROADS IS LIKELY IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY WILL BE LESS ACTIVE THAN RECENT DAYS WITH LESS THREAT OF
SEVERE WEATHER OR FLOODING CONCERNS. HOWEVER...MOISTURE WILL BEGIN
TO RETURN EARLY NEXT WEEK ESPECIALLY SOUTH OF INTERSTATE 40...BUT
SHOULD ADVANCE NORTH OVER ALL THE AREA BY THURSDAY AND FRIDAY.
FLOODING ALONG CREEKS...STREAMS AND SMALLER RIVERS WILL CONTINUE
TO BE A CONCERN NEXT WEEK...INCLUDING CARRIZO CREEK COMING INTO
THE RIO RUIDOSO RIVER...AS WELL AS THE RIO BONITO BELOW THE BONITO
LAKE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
AS THUNDERSTORMS AND HEAVY SHOWERS DEVELOP.

SHY

In the hours before

Special weather statement, Aug 26, 3:19 PM MDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
319 PM MDT SAT AUG 26 2006

NMZ005-011-012-262215-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-
NORTHEAST HIGHLANDS-
319 PM MDT SAT AUG 26 2006

...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND BURSTS OF
HAIL INCREASING OVER EAST CENTRAL NEW MEXICO...

THUNDERSTORMS WITH HEAVY RAIN AND BURSTS OF GUSTY WINDS AND
SMALL HAIL ARE INCREASING OVER EAST CENTRAL NEW MEXICO MAINLY
ALONG INTERSTATE 25 NEAR WAGON MOUND AND ALSO ALONG INTERSTATE 40
NEAR HIGHWAY 3 AT MILE MARKER 230 ABOUT 15 MILES EAST OF CLINES
CORNERS.

STORMS OVER THE NORTHERN MOUNTAINS OF NEW MEXICO MAY BE USUALLY
STRONG WITH HEAVY RAIN AND SMALL HAIL POSSIBLE ACROSS NORTHERN TAOS
COUNTY AND BOTH WESTERN COLFAX AND WESTERN MORA COUNTIES THROUGHOUT
THIS AFTERNOON. REMAIN ALERT TO STORMS WITH FREQUENT LIGHTNING AND
WATCH FOR SIGNS OF HEAVY RAIN UPSTREAM FROM YOUR MOUNTAIN LOCATION.

03
Special weather statement, Aug 26, 4:00 PM MDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 PM MDT SAT AUG 26 2006

NMZ001-002-262300-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
400 PM MDT SAT AUG 26 2006

...STRONG THUNDERSTORMS BETWEEN FARMINGTON AND DULCE...

THUNDERSTORMS WITH HEAVY RAIN AND BURSTS OF GUSTY WINDS AND
SMALL HAIL WILL CONTINUE ACROSS NORTHWEST NEW MEXICO DURING LATE
AFTERNOON MAINLY IN NORTHWEST RIO ARRIBA COUNTY ALONG HIGHWAY 64
WEST OF DULCE.

STORMS OVER THE NORTHERN MOUNTAINS OF NEW MEXICO MAY BE USUALLY
STRONG WITH HEAVY RAIN AND SMALL HAIL POSSIBLE ACROSS NORTHERN RIO
ARRIBA COUNTY. REMAIN ALERT TO STORMS WITH FREQUENT LIGHTNING AND
WATCH FOR SIGNS OF HEAVY RAIN UPSTREAM FROM YOUR LOCATION.

03
Local storm report, Aug 26, 4:48 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
448 PM MDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      5 W SANTA CLARA PUEBLO  35.97N 106.18W
08/26/2006                   RIO ARRIBA         NM   LAW ENFORCEMENT

            SEVERAL ROADS WASHED OUT IN SANTA CLARA CANYON

&&

GUYER
Special weather statement, Aug 26, 5:54 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 PM MDT SAT AUG 26 2006

NMZ011-012-016-270100-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
554 PM MDT SAT AUG 26 2006

...STRONG THUNDERSTORMS NEAR VAUGHN...

A CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL WILL
PERSIST OVER EAST CENTRAL NEW MEXICO NEAR AND NORTH OF VAUGHN
IN WESTERN GUADALUPE COUNTY AND ALSO ALONG HIGHWAY 54 BETWEEN
CORONA AND CARRIZOZO.

FLASH FLOOD WARNING REMAINS IN EFFECT FOR TORRANCE COUNTY FOLLOWING
HEAVY RAINS OF 3 TO 5 INCHES ON HIGHWAY 3 SOUTH OF INTERSTATE 40.
THIS STORM WATER WILL MOVE RAPIDLY EAST THIS EVENING INTO THE PINTADA
ARROYO DRAINING WEST TO EAST IN WESTERN GUADALUPE COUNTY.

03
Special weather statement, Aug 26, 6:28 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 PM MDT SAT AUG 26 2006

NMZ002-003-009-270130-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
628 PM MDT SAT AUG 26 2006

...SMALL THUNDERSTORMS NEAR THE ALBUQUERQUE METRO AREA DURING
EARLY EVENING...

A BRIEF HEAVY RAIN SHOWER WILL BE MOVING EAST ALONG HIGHWAY 550 NEAR
BERNALILLO THROUGH 730 PM. A FEW OTHER ISOLATED SHOWERS WITH BRIEF
HEAVY RAIN OF ONE HALF INCH IN 25 MINUTES AND OCCASIONAL LIGHTNING
STRIKES WILL BE POSSIBLE FOR THE RIO RANCHO AND ALBUQUERQUE METRO
AREA THROUGH ABOUT 8 PM.

03
Special weather statement, Aug 26, 6:35 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
635 PM MDT SAT AUG 26 2006

NMZ020-021-270130-
CURRY COUNTY-ROOSEVELT COUNTY-
635 PM MDT SAT AUG 26 2006

...THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL SOUTH OF
PORTALES...

A SMALL CLUSTER OF SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAIN
OF NEAR ONE INCH IN 30 MINUTES AND SMALL HAIL NEAR CAUSEY AND LINGO
IN EASTERN ROOSEVELT COUNTY THROUGH 730 PM.

OTHER STORMS WITH HEAVY RAIN WILL BE LOCATED MAINLY WEST AND
SOUTHWEST OF PORTALES THROUGH 8 PM.

WATCH FOR WATER PONDING AND ROAD DITCH FLOODING WHEN DRIVING INTO
HEAVY RAIN AREAS AND EXPECTED BRIEF PERIODS OF FREQUENT LIGHTNING
MAINLY SOUTHEAST OF PORTALES.

03

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:08 PM MDTSevere Thunderstorm WarningABQCurry52 min
Aug 27, 2:36 PM MDTSevere Thunderstorm WarningABQUnion54 min
Aug 27, 3:31 PM MDTSevere Thunderstorm WarningABQUnion59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.